Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 44, NWS Chicago, IL

May 18, 2000Cook County, DuPage County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at May 18, 2000, 11:41 AM CDT for Cook County, DuPage County, Illinois. It was in force for 34 min. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 2000, 11:41 AM CDT (16:41 UTC)
Expired
May 18, 2000, 12:15 PM CDT
In force
34 min
Issued by
NWS Chicago, IL
Area
Whole counties

Counties Cook County, IL, DuPage County, IL

The radar

The Chicago radar (KLOT), 35 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 11:45 AM CDTHail 1.5Wood Dale, IL
May 18, 11:45 AM CDTHail 1.75Itasca, IL
May 18, 11:47 AM CDTHail 1Bloomingdale, IL
May 18, 11:57 AM CDTHail 1.5Morton Grove, IL
May 18, 12:00 PM CDTHail 2.75Niles, IL
May 18, 12:05 PM CDTHail 0.75Des Plaines, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 328 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
557 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
328 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 181644 COR
SVRCHI
ILC031-043-181715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
1141 AM CDT THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COOK COUNTY IN NORTHEAST ILLINOIS
  NORTHERN DUPAGE COUNTY IN NORTHEAST ILLINOIS

* UNTIL 1215 PM CDT

* AT 1141 AM CDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE
  THUNDERSTORM OVER STREAMWOOD AND CAROL STREAM ..MOVING NORTHEAST
  AT 45 MPH. GOLF BALL SIZE HAIL WAS REPORTED.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
 DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS.
 VERY FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING.

THIS STORM HAS A HISTORY OF LARGE HAIL.

KAPLAN

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:45 AM CDT, 8 hours 56 minutes earlier.

Area forecast discussion, May 18, 2:45 AM CDT, 8 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
245 AM CDT THU MAY 18 2000

MODEL SUITE FAIRLY CONSISTENT THIS GO AROUND. PRECIP LIGHTING UP
AROUND WARM FRONT OVER SOUTHERN WISCONSIN...WITH SOME SHRA/TSRA
LEAKING OVER THE BORDER INTO OUR CWA. CURRENTLY FAVOR ETAS IDEA OF
SHEARING THE LOW CENTER EAST...GRADUALLY DROPPING THE RAIN AXIS
SOUTH THROUGH OUR CWA AND WINDING UP PRECIPITATION BY DAYBREAK
FRIDAY. SHARPLY COOLER TEMPERATURES ON TAP IN THE WAKE OF THIS
SYSTEM...FURTHER ENHANCED NEAR THE LAKESHORE BY MODERATE NORTHEAST
SURFACE FLOW. THIS IDEA IS HANDLED WELL IN THE CURRENT
FORECAST...SO ONLY MINOR COSMETIC CHANGES ARE EXPECTED.

.CHI...NONE

JHV

In the hours before

Special weather statement, May 18, 5:51 AM CDT, 5 hours 50 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-
181700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT/EST THU MAY 18 2000

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT
OVER THE ENTIRE OUTLOOK AREA.

A LOW PRESSURE SYSTEM OVER SOUTHEAST NEBRASKA WILL MOVE TO THE OHIO
RIVER VALLEY BY FRIDAY MORNING. A WARM FRONT...CURRENTLY STRETCHED
OVER THE OUTLOOK AREA...WILL MOVE SOUTH TODAY AS THE LOW PASSES
THROUGH CENTRAL ILLINOIS. THE AREAS WITH HIGHER RISK FOR SEVERE
WEATHER WILL BE SOUTH OF THE FRONT...WHERE THE AIR IS MORE UNSTABLE
AND CONDUCIVE TO STRONG THUNDERSTORMS. HOWEVER...ISOLATED SEVERE
THUNDERSTORMS NORTH OF THE FRONT CANNOT BE RULED OUT. THE MAIN
THREAT FROM THESE STORMS WILL BE DAMAGING HAIL.

JHV
Special weather statement, May 18, 11:36 AM CDT, 5 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-
191100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1130 AM CDT/EST THU MAY 18 2000

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA

A TORNADO WATCH IS IN EFFECT UNTIL 4PM CDT/EST FOR NORTHWEST
INDIANA. A TORNADO WATCH IS IN EFFECT UNTI 5PM CDT FOR PORTIONS OF
NORTHERN AND CENTRAL ILLINOIS. TORNADOES...HAIL TO 3 INCHES IN
DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH...AND DANGEROUS
LIGHTNING ARE POSSIBLE IN THESE AREAS.

THUNDERSTORMS ARE DEVELOPING RAPIDLY IN SOUTHERN IOWA AHEAD OF A
SURFACE LOW. THE AIRMASS EAST FROM THE LOW ACROSS PORTIONS OF
NORTHERN AND CENTRAL ILLINOIS AND NORTHWEST INDIANA IS VERY UNSTABLE
AND POSSESSES METEOROLOGICAL PARAMETERS FAVORABLE FOR THE
DEVELOPMENT OF TORNADIC SUPERCELLS.

SOMREK

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 11:59 AM CDTSevere Thunderstorm WarningLOTLake, McHenry31 min
May 18, 12:05 PM CDTSevere Thunderstorm WarningLOTDeKalb, Kane, Ogle25 min
May 18, 12:19 PM CDTSevere Thunderstorm WarningLOTLake, McHenry41 min
May 18, 12:19 PM CDTSevere Thunderstorm WarningLOTBoone, Winnebago41 min
May 18, 12:35 PM CDTSevere Thunderstorm WarningLOTLee, Ogle40 min
May 18, 12:58 PM CDTSevere Thunderstorm WarningLOTBoone, Lake, McHenry62 min
May 18, 2:02 PM CDTSevere Thunderstorm WarningLOTLake58 min
May 18, 2:14 PM CDTSevere Thunderstorm WarningLOTBoone, DeKalb, Ogle, Winnebago61 min
May 18, 2:42 PM CDTSevere Thunderstorm WarningLOTMcHenry48 min
May 18, 2:56 PM CDTSevere Thunderstorm WarningLOTKane49 min
May 18, 3:22 PM CDTSevere Thunderstorm WarningLOTCook, Lake53 min
May 18, 3:45 PM CDTSevere Thunderstorm WarningLOTLee60 min
May 18, 4:23 PM CDTSevere Thunderstorm WarningLOTLaSalle67 min
May 18, 5:00 PM CDTSevere Thunderstorm WarningLOTKendall60 min
May 18, 5:07 PM CDTTornado WarningLOTLaSalle23 min
May 18, 5:21 PM CDTTornado WarningLOTLivingston24 min
May 18, 5:29 PM CDTTornado WarningLOTGrundy, LaSalle31 min
May 18, 5:33 PM CDTSevere Thunderstorm WarningLOTWill57 min
May 18, 5:45 PM CDTTornado WarningLOTLivingston30 min
May 18, 5:51 PM CDTTornado WarningLOTKankakee, Will39 min
May 18, 6:01 PM CDTTornado WarningLOTFord, Livingston44 min
May 18, 6:13 PM CDTSevere Thunderstorm WarningLOTLivingston32 min
May 18, 6:25 PM CDTSevere Thunderstorm WarningLOTCook35 min
May 18, 6:33 PM CDTTornado WarningLOTFord, Livingston27 min
May 18, 6:36 PM CDTSevere Thunderstorm WarningLOTIroquois, Kankakee39 min
May 18, 6:36 PM CDTSevere Thunderstorm WarningLOTWill39 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.